CASE REPORTS
JOURNAL ARTICLE
Add like
Add dislike
Add to saved papers

Chorea induced by oral contraceptives.

Neurology 1979 December
A rare complication of oral contraceptive therapy is the induction of chorea. We here describe five cases of chorea in patients receiving low- or high-dose estrogen-containing contraceptives. All patients were nulliparous, young (average age 19 years), and became symptomatic shortly (average of 5 weeks) after initiation of contraceptive therapy. Two patients previously suffered an episode of Syndenham chorea; one experienced chorea in the course of Henoch-Schönlein purpura; and two had a history of congenital cyanotic heart disease without chorea. Dyskinesia resolved in all patients upon discontinuing the medication. Patients with preexisting striatal abnormalities appear more susceptible to oral contraceptive-induced chorea which is reversible on drug discontinuation. The mechanism of oral contraceptive-induced chorea is unknown, but clinical and experimental data suggest that it involves altered central dopaminergic activity.

Full text links

We have located links that may give you full text access.
Can't access the paper?
Try logging in through your university/institutional subscription. For a smoother one-click institutional access experience, please use our mobile app.

Related Resources

For the best experience, use the Read mobile app

Mobile app image

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app

All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.

By using this service, you agree to our terms of use and privacy policy.

Your Privacy Choices Toggle icon

You can now claim free CME credits for this literature searchClaim now

Get seemless 1-tap access through your institution/university

For the best experience, use the Read mobile app